Side Effects Of Hepatitis B Treatment On Pregnancy Programs?
I am a hep b sufferer who will do pegasys therapy. I read that the side effects of pegasys interferon are teratogenic or the danger of fetal defects that will occur if you are pregnant while doing therapy with pegasys. R nCan this side effect (teratogenic) still occur after stopping therapy? I am planning a pregnancy program after the therapy is over, is there still any possibility that the pegasys medicine contains residues to inhibit normal fetal growth even though the therapy is not used?
Hello Razizah, thank you for the question for HealthReplies.com
Pegasys is a drug containing Peginterferon alfa-2a which is used to treat conditions such as chronic hepatitis C and chronic hepatitis B. Hepatitis B therapy using Peginterferon alfa-2a is usually carried out for 16-48 weeks.
When used as monotherapy (Peginterferon only), until now no teratogenic effects have been found on the fetus in women who use Peginterferon while pregnant. However, this drug is still a category C drug, a drug that has not had enough research in pregnant women to prove its safety level for pregnancy and the fetus. In animal studies, an increased risk of fetal abortion was found. Category C drugs can still be given to pregnant women if the benefits of the medication outweigh the risk of side effects.
When given with another antiviral drug, namely Ribavirin (usually combined in chronic hepatitis C therapy), this combination should NOT be given to pregnant women because the risk of teratogenic effects on the fetus is high. When using this combination of drugs, women and men who receive the combination of drugs will be advised to use 2 types of contraception to ensure that pregnancy does not occur. Pregnancy should also be delayed until at least 6 months after therapy is complete.
If you want to plan a pregnancy after finishing therapy, you can discuss it again with the doctor who treats you. Therapy with peginterferon alfa-2a is known to affect female fertility, but this effect on fertility is only temporary and will disappear after the therapy is complete.
So much information from me, hopefully it will be enough to answer
dr. irna cecilia